American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2017, 5(12), 293-297
DOI: 10.12691/ajmcr-5-12-3
Open AccessCase Report

Reverse Takotsubo Cardiomyopathy, Flash Pulmonary Edema and Cardiac Arrest after Topical Nasal Phenylephrine and Mucosal Epinephrine Injection

Uzung Yoon1, and Elia Elia1

1Department of Anesthesiology, Thomas Jefferson University Hospitals, Philadelphia, 19107, PA, USA

Pub. Date: January 15, 2018

Cite this paper:
Uzung Yoon and Elia Elia. Reverse Takotsubo Cardiomyopathy, Flash Pulmonary Edema and Cardiac Arrest after Topical Nasal Phenylephrine and Mucosal Epinephrine Injection. American Journal of Medical Case Reports. 2017; 5(12):293-297. doi: 10.12691/ajmcr-5-12-3

Abstract

Takotsubo cardiomyopathy, also known as stress-induced cardiomyopathy, is characterized by acute reversible apical ventricular dysfunction and apical akinesis in the absence of obstructive coronary artery disease. Reverse-takotsubo is a variant form of takotsubo cardiomyopathy with basal and midventricular dysfunction and normal apical function. It is known to be more common in young patients. We present a case of a 14-year-old patient who developed reverse-takotsubo cardiomyopathy with flash pulmonary edema after topical nasal phenylephrine and iatrogenic epinephrine containing local anesthetic injection for a dental procedure. Patient experienced cardiac arrest but was resuscitated successfully and transferred to the cardiac intensive care unit. Postoperative echocardiogrpahy showed normal coronary arteries and mild left ventricular hypertrophy with uncertain correlation for the cardiac event, and the patient was discharged home with no complications.

Keywords:
reverse-takotsubo cardiomyopathy pulmonary edema epinephrine phenylephrine

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Ramaraj R, Movahed MR. Reverse or inverted takotsubo cardiomyopathy (reverse left ventricular apical ballooning syndrome) presents at a younger age compared with the mid or apical variant and is always associated with triggering stress. Congest Heart Fail.16 (6). 284-286. November 2010.
 
[2]  Schwalm JD, Hamstra J, Mulji A, Velianou JL. Cardiogenic shock following nasal septoplasty: a case report and review of the literature. Can J Anaesth. 55(6). 376-9. June 2008.
 
[3]  Groudine SB1, Hollinger I, Jones J, DeBouno BA. New York State guidelines on the topical use of phenylephrine in the operating room. The Phenylephrine Advisory Committee. Anesthesiology. 92(3). 859-64. March 2000.
 
[4]  Prasad A, Lerman A, Rihal CS. Apical ballooning syndrome (Tako-Tsubo or stress cardiomyopathy): a mimic of acute myocardial infarction. Am Heart J. 2008 Mar; 155(3): 408-17.
 
[5]  Kawai S, Kitabatake A, Tomoike H; Takotsubo Cardiomyopathy Group. Guidelines for diagnosis of takotsubo (ampulla) cardiomyopathy. Circ J. 71(6). 990-2. June 2007.
 
[6]  Song BG, Chun WJ, Park YH, et al. The clinical characteristics, laboratory parameters, electrocardiographic, and echocardiographic findings of reverse or inverted takotsubo cardiomyopathy: comparison with mid or apical variant. Clin Cardiol. 34 (11). 693-699. November 2011.
 
[7]  Nojima Y, Kotani J. Global coronary artery spasm caused takotsubo cardiomyopathy. J Am Coll Cardiol. 55 (9). e17. March 2010.
 
[8]  Khalid N. Microcirculatory disorder hypothesis in Takotsubo cardiomyopathy. Int J Cardiol. 195. 29. September 2015.
 
[9]  Abraham J, Mudd JO, Kapur NK, Klein K, Champion HC, Wittstein IS. Stress cardiomyopathy after intravenous administration of catecholamines and beta-receptor agonists. J Am Coll Cardiol. 53 (15). 1320-1325. April 2009.
 
[10]  Khoueiry G, Abi Rafeh N, Azab B, et al. Reverse Takotsubo cardiomyopathy in the setting of anaphylaxis treated with high-dose intravenous epinephrine. J Emerg Med. 44(1). 96-99. January 2013.
 
[11]  Zubrinich CM, Farouque HMO, Rochford SE, Sutherland MF. Tako-tsubo-like cardiomyopathy after EpiPen administration. Intern Med J. 38 (11). 862-865. November 2008.
 
[12]  Patankar GR, Choi JW, Schussler JM. Reverse takotsubo cardiomyopathy: two case reports and review of the literature. J Med Case Rep. 7. 84. March 2013.
 
[13]  Riegle EV, Gunter JB, Lusk RP, Muntz HR, Weiss KL.Comparison of vasoconstrictors for functional endoscopic sinus surgery in children. Laryngoscope. 102 (7). 820-3. July 1992.
 
[14]  Kato T, Ban Y, Kuruma S, Ishida S, Doi C, Iura T, Terawaki H, Inoko M, Nohara R. Two cases of reversible left ventricular hypertrophy during recovery from takotsubo cardiomyopathy. Echocardiography. 30 (1). 92-94. February 2013.
 
[15]  John E. Madias. Myocardial Apical Hypertrophy and Takotsubo Cardiomyopathy. Tex Heart Inst J. 41 (5). 568. October 2014.
 
[16]  Sharkey SW, Lesser JR, Zenovich AG, Maron MS, Lindberg J, Longe TF, Maron BJ. Acute and reversible cardiomyopathy provoked by stress in women from the United States. Circulation. 111 (4). 472-9. February 2005.